Virginia, 2020

Damaging Wind in Virginia, May 30, 2020

May 30, 2020 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 30, 2:43 PM EST, 7 minutes earlier.

Area forecast discussion, May 30, 2:43 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
343 PM EDT Sat May 30 2020

.SYNOPSIS...
A cold front will cross the area tonight, then pushes offshore
overnight. High pressure builds into the region Sunday through
Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
As of 245 PM EDT Saturday...

Mid-aftn analysis showing developing showers and embedded
t-storms along weakening sfc (pre-frontal) trough. Showers have
pushed east of an AKQ/Surry line. 18z Mesoanalysis showing
narrow plume of 1.5-1.75" PW's lingering along the coast,
coincident with a narrow low level convergence zone. MLCAPE
values now in the 1000-1500 J/kg range over the SE third of the
area, which supports the ARW/12z 3KM NAM conest depiction
favoring a slow E-SE movement for showers and storms, eventually
reaching Tidewater by late aftn/early evening. Wet-
microbursts/loosely organized Multi-cells appear to be the
preferred storm mode attm. 20-30 kt effective shear would
support some marginally severe wind gusts (mainly along/east of
an Smithfield VA-Ahoskie NC line) as sct cells encounter higher
PWs late this aftn. Will drop PoPs west of 95 by early evening,
with clearing ensuing through the overnight.

Given lower Flash Flood Guidance over Hampton Roads due to
recent rains, will need to monitor closely for some more minor
flooding issues.

Lingering PoPS across the sern zones into the late night hours,
with decreasing clouds after midnight as front crosses and high
pressure builds in from the nw. Cooler with gradually lower
humidity. Lows mid- upr 50s nw to the low-mid 60s se.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
As of 200 PM EDT Saturday...

Cool sfc high pressure builds down from the Great Lakes region
Sun, before it builds across the Mid-Atlantic states Monday aftn
and night, before eventually shifting offshore on Tue.
Dry/cooler days, with chilly/comfortable nights thru the period
along with lwr humidity. Highs Sun/Mon in the low- mid 70s,
except ~70 at the beaches. Lows Sun night upr 40s- mid 50s.
Lows Mon night in the 50s. Return flow will allow a modest bump
up in temps back to near 80 inland...mid to upper 70s along the
coast, under a sunny to partly sunny sky.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
As of 340 PM EDT Saturday...

A strong ridge begins to move in Tuesday night as high pressure
moves offshore. This will allow for summer temps to make their
comeback. It is increasingly likely that Wednesday will be the first
90 degree day of the year for many in the piedmont. Slightly cooler
temps in the mid to upper 80s are expected closer to the coast with
mid 80s along the Eastern Shore. Thursday will be another hot day
with highs once again near 90F over most of the piedmont with mid to
upper 80s along the coast and low to mid 80s along the Eastern Shore.

The ridge remains in place through the extended period (centered to
our west) and temps will remain in the mid to upper 80s Friday and
Saturday, except along the Eastern Shore where temps will be
slightly cooler in the low 80s. Lows throughout the extended are
expected to be generally in the upper 60s to around 70F. Due to the
positioning of the ridge, we will be located on the eastern side of
it and therefore NW flow will dominate with a series of shortwaves
moving around the ridge through the week.

The first shortwave moves through late Tuesday/early Tuesday night
which will allow for a chance for showers/storms to persist into the
early evening. The next shortwave passes well to our NE on
Wednesday. However, it appears that the southern piece of that
energy stalls just north of our CWA late Wednesday night through
Thursday before finally moving south late Thursday. Another
shortwave moves through Friday followed by yet another shortwave
late Friday night/Saturday. Our best chance for widespread
showers/storms appears to be Thursday/Thursday night and
Saturday.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
As of 155 PM EDT Saturday...

CIGS mainly VFR across terminals early this aftn. However, with
increasing CU field this aftn, expect some iso to widely Sct
convection to increase in coverage over the next 1-2 hours,
with the greatest coverage across sern VA/ne NC. Given the
disorganized nature of the convection, predominate groups are
difficult, but have allowed for vicinity shra/tsra over all
terminals save for KSBY for mid to late aftn, with best chcs
for any tstms at ORF/PHF/ECG later today. Could see some short-
lived MVFR CIGs at the coast tonight (ORF and perhaps PHF), with
clearing/VFR conditions all terminals after midnight as drier
air pushes in from the W-NW.

OUTLOOK...VFR Sun thru Tues as high pressure builds in from the
NW.

&&

.MARINE...
As of 340 PM EDT Saturday...

Late this aftn, a (pre-frontal) sfc trough was centered over the
srn waters with the actual cold front/associated CAA surge well to
our north. Winds are variable/onshore aob 12 kt. Seas are 2-3 ft
with 1-2 ft waves on the Ches Bay. The cold front will cross the
waters this evening through tonight with winds turning to the N
behind the front. A brief post-frontal CAA surge will result in 15-
25 kt sustained winds in the Ches Bay/ocean from early Sunday
morning (~06-08z) to around midday Sunday. The highest winds are
expected to occur over the Ches Bay, and coastal waters S of Cape
Charles, where a few gusts to near 30 kt are possible from 08-14z
Sun (especially at elevated sites). SCAs for the Ches Bay remain in
effect from early Sun AM-17z/1 PM Sun. SCAs are now in effect from
early Sun AM-midday/early aftn for the Lower James River, Currituck
Sound, and coastal waters S of Cape Charles, as there has been a
slight upward trend in the 12z/30 model wind forecasts. Therefore,
forecaster confidence has increased enough to issue SCAs for these
zones. Still could see a few gusts to 25 kt over the nrn Coastal
waters Sun AM, but do not anticipate these to be frequent enough to
warrant SCAs. Winds on the upper rivers will reach ~15 kt. Seas
briefly build to 3-4 ft N/4-5 ft S by mid-late Sun AM with 3-4 ft
waves on the Ches Bay.

Winds drop below SCA criteria Sunday afternoon but another CAA surge
arrives Sun night-Mon AM as winds turn more to the NNE. Still
anticipate that wind speeds/gusts will be just below SCA criteria on
the bay/ocean, but there is a chc of 5 ft seas in the NE NC coastal
waters. Winds become light during the day on Mon as high pressure
becomes centered over the waters. Conditions will remain sub-SCA
into Tuesday with winds becoming SW again by Monday night and
lasting into midweek.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 1 AM to 1 PM EDT Sunday for
     ANZ630>632-634.
     Small Craft Advisory from 3 AM to 4 PM EDT Sunday for ANZ633-
     656-658.
     Small Craft Advisory from 3 AM to 1 PM EDT Sunday for ANZ638.

&&

SYNOPSIS...MAM
NEAR TERM...MAM
SHORT TERM...MPR/MAM
LONG TERM...RMM
AVIATION...MPR
MARINE...ERI
Hazardous weather outlook, May 30, 2:26 AM EST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
326 AM EDT Sat May 30 2020

MDZ021>025-NCZ102-VAZ048-060>062-064>069-075>078-083-085-099-509>522-
310730-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-New Kent-Middlesex-Accomack-
Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover-
Western Chesterfield-Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-
326 AM EDT Sat May 30 2020

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ012>017-030>032-VAZ079>082-084-086>090-092-093-095>098-100-
523>525-310730-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Brunswick-Dinwiddie-Prince George-
Charles City-Gloucester-Mathews-Greensville-Sussex-Surry-James City-
Southampton-Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-
Virginia Beach-York-Newport News-Hampton/Poquoson-
326 AM EDT Sat May 30 2020

This Hazardous Weather Outlook is for northeast North Carolina,
east central Virginia, eastern Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop ahead of a cold front this
afternoon and evening. These storms will have the potential for
strong gusty winds and hail. In addition, locally heavy downpours
may result in areas of minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 30, 12:33 PM EST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Wakefield VA
133 PM EDT Sat May 30 2020

VAZ088-301815-
Sussex-
133 PM EDT Sat May 30 2020

...A LINE OF SHOWERS WITH HEAVY RAIN WILL AFFECT CENTRAL SUSSEX
COUNTY...

At 133 PM EDT, showers with heavy rain were located along a line
extending from 7 miles west of Stony Creek to near Waverly. Movement
was southeast at 10 mph.

Rainfall amounts of up to 1 inch are possible with these showers.

Locations impacted include...
Waverly, Wakefield, Sussex, Stony Creek, Homeville, Newville, Booker
and Huske.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

LAT...LON 3701 7737 3706 7712 3700 7697 3698 7696
      3697 7696 3687 7746 3692 7753
TIME...MOT...LOC 1733Z 294DEG 10KT 3694 7754 3700 7714

RMM
Special weather statement, May 30, 1:15 PM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Wakefield VA
215 PM EDT Sat May 30 2020

VAZ088-089-092-093-301900-
Isle of Wight-Surry-Sussex-Southampton-
215 PM EDT Sat May 30 2020

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT CENTRAL ISLE
OF WIGHT...NORTHEASTERN SOUTHAMPTON...EAST CENTRAL SUSSEX AND
SOUTHEASTERN SURRY COUNTIES...

At 215 PM EDT, thunderstorms with heavy rain were located along a
line extending from near Surry to Wakefield to near Sussex. Movement
was east at 20 mph.

Rainfall amounts of up to 1 inch are possible with these storms.

Locations impacted include...
Smithfield, Wakefield, Isle Of Wight, Ivor, Dendron, Rescue,
Homeville, Sedley, Zuni, Vicksville, Rushmere, Booth Fork, Pons,
Carrollton, Benns Church, Bethel Church, Lumberton, Ellis Fork, Dory
and Poolesville.

Motorists should use extra caution in the vicinity of these storms.
Be prepared for rapid changes in weather and road conditions. Heavy
rain could cause ponding of water on roads, and possible minor
flooding of ditches and poor drainage areas.

LAT...LON 3681 7723 3689 7734 3714 7670 3697 7648
      3687 7671 3674 7708
TIME...MOT...LOC 1814Z 287DEG 20KT 3707 7678 3696 7697 3686 7731

05
Special weather statement, May 30, 1:53 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Wakefield VA
253 PM EDT Sat May 30 2020

VAZ092-093-096-301930-
Isle of Wight-Southampton-Suffolk-
253 PM EDT Sat May 30 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ISLE OF WIGHT...AND
EAST CENTRAL SOUTHAMPTON COUNTIES AND THE CENTRAL CITY OF SUFFOLK...

At 253 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Smithfield to near Zuni to near
Sedley. Movement was east at 20 mph.

Wind gusts in excess of 40 mph and rainfall amounts of up to 1 inch
are possible with these storms.

Locations impacted include...
Smithfield, Windsor, Downtown Suffolk, Holland, Suffolk, Isle Of
Wight, Ivor, Rescue, Driver, Sedley, Carrsville, Crittenden, Kings
Fork, Zuni, Vicksville, Carrollton, Longview, Benns Church,
Huntersville and Bethel Church.

People at Obici Hospital, and Belle Harbour Hospital should seek safe
shelter immediately!

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

LAT...LON 3682 7712 3694 7689 3709 7664 3699 7645
      3696 7642 3695 7636 3692 7639 3690 7640
      3690 7641 3688 7641 3682 7645 3680 7646
      3662 7674
TIME...MOT...LOC 1852Z 288DEG 16KT 3703 7663 3692 7680 3680 7702

05

The radar

The Norfolk radar (KAKQ), 50 km away, was scanning. The volume nearest the first event began at 19:50 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Suffolk (C)

When
May 30, 2:50 PM EST
Where
Suffolk (C) County, 1.11 mi E of Driver
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.820, -76.480

Tree was downed near the intersection of Nansemond Parkway and Hargrove Landing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 895975.